Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 4, NWS Green Bay, WI

June 3, 2023Langlade County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 3, 2023, 3:55 PM CDT for Langlade County, Wisconsin. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2023, 3:55 PM CDT (20:55 UTC)
Expired
Jun 3, 2023, 4:30 PM CDT
In force
35 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Langlade County, WI

The radar

The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:01 PM CDTHAIL 13 Ne Pearson, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS53 KGRB 032055
SVRGRB
WIC067-032130-
/O.NEW.KGRB.SV.W.0004.230603T2055Z-230603T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
355 PM CDT Sat Jun 3 2023

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  North central Langlade County in north central Wisconsin...

* Until 430 PM CDT.

* At 355 PM CDT, a severe thunderstorm was located over Ma Ka Ja Wan
  Scout Reservation, or 13 miles south of Crandon, moving southwest
  at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Pearson around 400 PM CDT.
  Veterans Memorial County Park around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4546 8893 4545 8892 4538 8893 4538 8886
      4534 8883 4521 8912 4536 8922
TIME...MOT...LOC 2055Z 059DEG 22KT 4537 8896 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Uhlmann
2 follow-up statements
927 
WWUS53 KGRB 032107
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
407 PM CDT Sat Jun 3 2023

WIC067-032130-
/O.CON.KGRB.SV.W.0004.000000T0000Z-230603T2130Z/
Langlade WI-
407 PM CDT Sat Jun 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL LANGLADE COUNTY...

At 406 PM CDT, a severe thunderstorm was located over Pearson, or 14
miles north of Antigo, moving southwest at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Veterans Memorial County Park around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4541 8896 4539 8893 4538 8893 4535 8888
      4532 8890 4521 8912 4536 8922
TIME...MOT...LOC 2106Z 059DEG 22KT 4533 8904 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Uhlmann
380 
WWUS53 KGRB 032124
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
424 PM CDT Sat Jun 3 2023

WIC067-032133-
/O.EXP.KGRB.SV.W.0004.000000T0000Z-230603T2130Z/
Langlade WI-
424 PM CDT Sat Jun 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LANGLADE COUNTY
WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4541 8896 4539 8893 4538 8893 4535 8888
      4532 8890 4521 8912 4536 8922
TIME...MOT...LOC 2123Z 059DEG 22KT 4528 8916 

$$

Uhlmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:12 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 3, 2:12 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
212 PM CDT Sat Jun 3 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 212 PM CDT Sat Jun 3 2023

The weather in the short term will look fairly similar to the past
couple of days, as the retrograding ridge aloft inhibits any
major airmass exchanges.

Temperatures this morning rose quickly under sunny skies from the
lower 60s to the lower and mid 80s by this afternoon. This has
brought us to our convective temperatures, producing a cumulus
field over much of north-central to northeastern Wisconsin. The
first few storms have also formed along the Upper Peninsula
border.

The overall storm threat will be similar to the last couple days
as well, relying mainly on surface based heating and instability.
With little in the way of shear or upper support, storms will
likely be slow moving in nature, and fairly pulse-like. The main
initial focal point for convection will be across the north today,
where surface wind fields do show some convergence between winds
off the lake and winds from the Upper Peninsula. Unlike the past
couple of days, surface flow is generally from the east, which
will not favor boundary formation near the lake from a lake
breeze. If an organized cold pool forms like storms did
yesterday, this will likely serve as the focal point for any
convection. Hail will be the initial concern, as a couple reports
already include potential for half inch hail. That said, the
higher bases and dry air below will help melt any hail as it
falls, potentially reducing the impact of any larger stones in the
region. Wind will be a concern as a result as well, as the
inverted v soundings do have some potential to produce some
stronger gusts as storm towers collapse.

As we get into the late evening, any storm threat will quickly
diminish again as the surface cools. There is at least a small
concern for the development of ground fog again tonight, mainly in
the areas where rain passes today. The main factor against fog
however will be the drier dewpoints forecast for overnight, so
left it out of the grids for now.

In fact, the drier and slightly cooler air in the forecast will
help establish surface high pressure over the area for Sunday.
This should inhibit additional storms developing tomorrow, despite
temperatures getting back into the lower to upper 80s.

.LONG TERM...Sunday Night Through Saturday
Issued at 212 PM CDT Sat Jun 3 2023

A cold front will track through the western Great Lakes on
Monday, which will bring the chance for showers and maybe a few
thunderstorms as it tracks through the region. NWP models are a
bit less optimistic about precipitation chances as this front
moves through the area, especially across east-central and
northeast Wisconsin. Model soundings show quite a bit of dry air
as the front moves through the area on Monday; therefore,
precipitation chances have been lowered as this front sinks south
through the area.

Behind the cold front, a Hudson Bay high pressure system will
build south across the western Great Lakes region by the middle of
the week and sink further south over the Ohio Valley by the end
of the week. The high will usher in a cool, dry airmass across
the region with highs limited to the 70s and overnight lows in the
40s and 50s. Temperatures will slowly warm by the end of the week
as the high slides south and highs recover to around 80 degrees.

Return flow on the backside of the high along with an approaching
cold front will bring the chance for showers Friday into early
next weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 105 PM CDT Sat Jun 3 2023

Main aviation concern will be the development of some high base
showers and thunderstorms across northern Wisconsin this
afternoon. Main area expected to be impacted will be RHI, so a
mention was made for the afternoon to evening hours. Confidence
was lower as to how far south any storms would spread, so kept
mention out of the central WI TAF sites. VFR conditions are
expected outside of the storm threat, but brief lower visibility
is possible in any heavier downpours. Any convection will
dissipate overnight, but a small chance for ground fog returns
overnight for RHi as well, especially if rain crosses the area
this afternoon. Much quieter weather and good flying conditions
are anticipated for Sunday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kurimski
AVIATION.......Uhlmann
Hazardous weather outlook, Jun 3, 2:51 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
251 PM CDT Sat Jun 3 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
251 PM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are expected mainly north of highway 29
this evening. The strongest storms could produce wind gusts
around 40 mph, small hail, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Isolated thunderstorms are possible Monday. The risk for severe
weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail or wind gusts around 40 mph
through this evening.

LMZ521-522-541>543-042000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
251 PM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability for widespread hazardous weather is low.

Uhlmann/Kurimski

In the hours before

Special weather statement, Jun 3, 2:00 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
200 PM CDT Sat Jun 3 2023

WIZ005-011>013-021-073-031945-
Southern Marinette County WI-Vilas WI-Florence WI-
Northern Oconto County WI-Forest WI-Northern Marinette County WI-
200 PM CDT Sat Jun 3 2023

...SCATTERED THUNDERSTORMS DEVELOPING OVER NORTHEASTERN WISCONSIN...

At 158 PM CDT, Doppler radar was tracking a scattered thunderstorms
developing across Forest through Marinette County, moving southwest
at 15 mph. A few of these storms have been reported to produce half
inch hail in the Norway area of the Upper Peninsula.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Forest,
southeastern Vilas, Florence, Marinette and north central Oconto
Counties, including the following locations... Luna-White Deer
Campground, Popple River Headwaters Natural Area, Middle Inlet,
Bastile Lake Natural Area, Anvil Lake Campground, Blackwell, Beecher,
Silver Cliff, High Falls Reservoir and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 8867 4602 8853 4592 8810 4587 8807
      4581 8813 4579 8799 4569 8779 4565 8783
      4559 8778 4556 8783 4550 8779 4535 8789
      4537 8787 4534 8785 4536 8773 4522 8772
      4503 8817 4589 8905 4594 8939 4614 8910
TIME...MOT...LOC 1858Z 055DEG 12KT 4544 8804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Uhlmann
Special weather statement, Jun 3, 2:49 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
249 PM CDT Sat Jun 3 2023

WIZ005-010>013-018>021-030-031-073-074-032045-
Southern Marinette County WI-Vilas WI-Langlade WI-Marathon WI-
Oneida WI-Northern Marinette County WI-Lincoln WI-
Southern Oconto County WI-Shawano WI-Florence WI-
Northern Oconto County WI-Forest WI-Menominee WI-
249 PM CDT Sat Jun 3 2023

...STRONG THUNDERSTORMS CROSS NORTH-CENTRAL TO NORTHEASTERN
WISCONSIN THIS AFTERNOON...

At 247 PM CDT, Doppler radar was tracking strong scattered
thunderstorm developing across northern and northeastern Wisconsin,
moving southwest at 15 mph. These will be slow moving storms capable
of producing hail up to half inch in size at times and occasional
strong wind gusts.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Forest, Lincoln,
Vilas, Florence, northeastern Marathon, Marinette, Oneida, Menominee,
Oconto, Langlade and Shawano Counties, including the following
locations... Gagen, Luna-White Deer Campground, Lake Noseum, Popple
River Headwaters Natural Area, Ackley Wildlife Area, Otter Springs
Recreation Area, Hayes, Bavaria, Aurora and Deerbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 8867 4602 8853 4592 8810 4581 8813
      4568 8778 4535 8789 4537 8787 4537 8766
      4520 8774 4511 8764 4514 8760 4512 8760
      4484 8818 4494 8912 4529 8989 4564 9004
      4598 9005 4598 8993 4606 8993 4625 8966
TIME...MOT...LOC 1947Z 055DEG 12KT 4545 8803

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Uhlmann
Local storm report, Jun 3, 3:23 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
323 PM CDT Sat Jun 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             1 NW Spread Eagle       45.89N 88.14W
06/03/2023  M0.50 inch       Florence           WI   Trained Spotter

&&
Local storm report, Jun 3, 3:48 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
348 PM CDT Sat Jun 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Hail             Antigo                  45.15N 89.15W
06/03/2023  M0.88 inch       Langlade           WI   Trained Spotter

            Just east of Antigo. Nickel sized hail
            briefly, then transitioned to pea sized
            hail.

&&

KLJ
Special weather statement, Jun 3, 3:49 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
349 PM CDT Sat Jun 3 2023

WIZ019-020-030-031-032130-
Shawano WI-Langlade WI-Marathon WI-Menominee WI-
349 PM CDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of northeastern
Marathon, Menominee, Langlade and western Shawano Counties through
430 PM CDT...

At 347 PM CDT, trained weather spotters reported a strong
thunderstorm near Antigo, moving southwest at 15 mph. The
thunderstorm just east of Antigo was reported to have produced
nickel size hail. Other storms in this are may also produce hail up
to half inch in size at times.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Antigo around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 8942 4525 8942 4541 8893 4538 8892
      4538 8885 4513 8864 4512 8864 4512 8863
      4495 8849 4475 8874 4492 8886 4494 8945
      4512 8947
TIME...MOT...LOC 2047Z 060DEG 14KT 4513 8908

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:00 PM CDTSpecial Weather StatementGRBFlorence, Forest, Marinette45 min
Jun 3, 2:49 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln, Marinette, Menominee and 3 more56 min
Jun 3, 3:49 PM CDTSpecial Weather StatementGRBLanglade, Menominee, Shawano41 min
Jun 3, 4:28 PM CDTSpecial Weather StatementGRBLincoln, Shawano47 min
Jun 3, 5:21 PM CDTSpecial Weather StatementGRBLincoln24 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.